Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 34, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2023, 3:18 PM EDT for Chippewa County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2023, 3:18 PM EDT (19:18 UTC)
- Expired
- Aug 9, 2023, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 161 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:35 PM EDT | HAIL 1.5 | 4 E Mccarron, MI | Report via social media. Pictures of measured 1.5 inch hailstones on far north side of Neebish Island. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
790
WUUS53 KAPX 091918
SVRAPX
MIC033-092000-
/O.NEW.KAPX.SV.W.0034.230809T1918Z-230809T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
318 PM EDT Wed Aug 9 2023
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Central Chippewa County in eastern Michigan...
* Until 400 PM EDT.
* At 318 PM EDT, a severe thunderstorm was located near Dafter, or 11
miles southeast of Point Iroquois, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Dafter, Donaldson, Barbeau, Munuscong and McCarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4639 8414 4633 8412 4632 8411 4628 8412
4625 8410 4624 8411 4621 8408 4628 8456
4637 8457 4641 8447
TIME...MOT...LOC 1918Z 273DEG 28KT 4633 8447
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Cornish4 follow-up statements
895
WWUS53 KAPX 091932
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
332 PM EDT Wed Aug 9 2023
MIC033-092000-
/O.CON.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
332 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL CHIPPEWA COUNTY...
At 331 PM EDT, a severe thunderstorm was located over Barbeau, or 12
miles south of Sault Ste. Marie, moving east at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Donaldson, Barbeau, Munuscong and McCarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 8414 4632 8411 4628 8412 4625 8410
4624 8411 4622 8409 4621 8410 4626 8442
4632 8442 4635 8433 4637 8422
TIME...MOT...LOC 1931Z 281DEG 30KT 4631 8427
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Cornish320
WWUS53 KAPX 091940
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
340 PM EDT Wed Aug 9 2023
MIC033-092000-
/O.CON.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
340 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL CHIPPEWA COUNTY...
At 339 PM EDT, a severe thunderstorm was located near Munuscong, or
16 miles southeast of Sault Ste. Marie, moving east at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Barbeau, Munuscong and McCarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 8414 4632 8411 4631 8412 4628 8412
4625 8410 4624 8411 4622 8409 4621 8410
4625 8432 4631 8432 4637 8422
TIME...MOT...LOC 1939Z 282DEG 36KT 4630 8413
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Cornish901
WWUS53 KAPX 091942
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
342 PM EDT Wed Aug 9 2023
MIC033-092000-
/O.CON.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
342 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL CHIPPEWA COUNTY...
At 341 PM EDT, a severe thunderstorm was located near Munuscong, or
17 miles southeast of Sault Ste. Marie, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Barbeau and Munuscong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 8414 4632 8411 4631 8412 4628 8412
4625 8410 4624 8411 4622 8409 4621 8410
4624 8430 4630 8428 4636 8422
TIME...MOT...LOC 1941Z 273DEG 28KT 4630 8410
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$800
WWUS53 KAPX 091954
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
354 PM EDT Wed Aug 9 2023
MIC033-092004-
/O.EXP.KAPX.SV.W.0034.000000T0000Z-230809T2000Z/
Chippewa MI-
354 PM EDT Wed Aug 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHIPPEWA COUNTY WILL
EXPIRE AT 400 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4637 8414 4632 8411 4631 8412 4628 8412
4625 8410 4624 8411 4622 8409 4621 8410
4624 8430 4630 8428 4636 8422
TIME...MOT...LOC 1954Z 273DEG 28KT 4629 8396
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:58 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 9, 1:58 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 158 PM EDT Wed Aug 9 2023 .UPDATE... Issued at 1116 AM EDT Wed Aug 9 2023 Current forecast thought largely remain unchanged. Latest SPC Day 1 Convective Outlook has expanded the Marginal Risk (1/5) across the eastern U.P. and Tip of the Mitt. Additional showers and storms are expected to initiate along/ahead of the cold front that will sag from north to south through today, along with pop-up showers and storms across northeast lower along the lake breeze as discussed by the previous forecaster. A narrow strip of buoyancy around 1,000 J/kg MLCAPE should set up along the aforementioned severe outlook area in the next few hours. Deep-layer shear around 35-40 kts with gradually increasing shear through the profile displayed on forecast hodographs lends support for an isolated severe threat across eastern upper/Tip of the Mitt through this afternoon where the primary concerns would be large hail and gusty winds. Additional shower and storm chances look to return later this evening and overnight. && .NEAR TERM...(Today through Tonight) Issued at 257 AM EDT Wed Aug 9 2023 High Impact Weather Potential: Scattered thunderstorms possible this afternoon into tonight. An isolated instance of large hail and/or strong winds can't be ruled out. Pattern Synopsis/Forecast: Two primary features of note across the nation's midsection early this morning. Convective charged wave currently situated just lee of the Rockies is progged to slide east across the Plains, mid-MS into the Ohio Valley today through tonight. Meanwhile, a second much larger wave currently dropping across western Ontario will slowly pinwheel southeastward toward the far northern Great Lakes through the forecast period...eventually drifting into Quebec later Thursday. The southern feature will likely rob the best moisture advection from making it into northern Michigan today. However, a cold front attendant to surface low pressure tied to that northern wave is expected to cross northwest to southeast across the area this evening through early Thursday morning...likely providing enough support for at least scattered showers/storms across parts of northern MI. Primary Forecast Concerns: Shower/storm chances this afternoon through tonight. Perhaps a strong storm? Little in the way of sensible weather expected through the first half of today with any patchy morning fog giving way to plentiful sunshine. Changes are in the offing, however, especially for the second half of the day through tonight. Initial convective chances begin this afternoon...primarily confined to the typical lake breeze low-level convergence areas of interior eastern upper and northwest/north-central lower MI. Isolated to scattered showers and a few storms possible in these areas (in similar fashion to yesterday) in an environment characterized by temperatures warming into the 80s and dew points creeping toward 60F resulting in MLCAPE values circa 500-1000 J/kg. Effective layer bulk shear values leave a bit to be desired through the afternoon, but topping out around 30 kts may be enough for a strong storm or two. Steep low level lapse rates, freezing levels around 700 mb and WBZ heights ~9 kft suggest both briefly gusty downdraft winds and isolated large hail would be possible in any stronger cells. PWs between 1-1.25" suggest some briefly heavy downpours likely as well. This diurnally aided activity likely to diminish with the loss of daylight this evening before additional chances spread in from the west as forcing increases ahead of and along the approaching cold front that's set to cross northwest to southeast across northern MI late this evening through mid-Thursday morning. Latest trends focus the most numerous activity along and north of M-72, and while instability will be waning through this time, shear values do slowly tick upwards to near 40 kts. While continuing to be unlikely, suppose there remains an outside shot of a stronger embedded storm through tonight. Certainly worth watching trends through today and this evening. All this said, not at all sold that everyone sees meaningful rain today through tonight, especially south of M-72 and across far northern/western Chippewa County where it appears shower/storm coverage will be minimized. Highs today largely in the 80s area-wide with some upper 80s not out of the question across downsloping areas. Temperatures don't fall too far tonight...generally in the mid-50s far north to the low 60s near Saginaw Bay. && .SHORT TERM...(Thursday through Friday) Issued at 257 AM EDT Wed Aug 9 2023 High Impact Weather Potential: Minimal. Pattern Forecast: Closed upper-level low pressure across eastern Ontario at the start of the period will slowly meander into Quebec through the day Thursday. Attendant surface reflection and cold front crossing northern Michigan will quickly follow suit to the south and east as well. Heights rise aloft Thursday afternoon through Thursday night across the western Great Lakes with a mid- level ridge axis crossing locally Friday morning. Attendant bubble of surface high pressure will cross the region through this time frame. Next weather-maker approaches from the northwest late Friday with latest ensemble trends supporting shower chances increasing from west to east across the forecast area Friday afternoon into Friday evening. Primary Forecast Concerns: Lingering shower early Thursday. Additional rain chances late Friday. By early Thursday morning, well-advertised cold front is expected to be trekking across southeastern reaches of the forecast area... becoming focused to our south and east by midday. Perhaps a lingering shower and/or isolated rumble of thunder lingers beyond sunrise over northeast lower, but by and large, a dry day with clearing skies is expected to be the rule. Northwest winds will be gusty at times through the day with an almost early fall-like feel on tap as temperatures struggling to reach much above the low-mid 70s and occasional gusts as high as 25-30 mph. The overall pressure gradient relaxes significantly Thursday night as high pressure settles overhead leading to eventual light/calm winds, which combined with clear skies, should allow for ideal radiational cooling conditions. Lows generally in the 40s to low 50s with some of the typically cooler/interior locales potentially making a run to near 40. Generally tranquil conditions expected to prevail to kick off Friday; however, increasing shower and perhaps isolated thunderstorm chances are expected to be the rule for the second half of the day as another mid-level wave and attendant area of low pressure dive across south-central Canada and the northern Plains...eventually making a run across the MS Valley and Great Lakes Friday night/Saturday. High temps moderate a few degrees for Friday on the heels of increasing southwesterly flow, but still largely topping out in the 70s area-wide. .LONG TERM...(Friday night through Tuesday) Issued at 257 AM EDT Wed Aug 9 2023 High Impact Weather Potential...Minimal Very broad troughing with embedded shortwave disturbances will engulf the northern CONUS this weekend through early next week. These shortwaves will bring a couple rounds of showers and storms as they progress across the Great Lakes region. The first shortwave trough starts at the beginning of the forecast period with an area of low pressure swinging a cold front across northern Michigan Friday night into Saturday bringing the best chance of showers through the long term forecast period. Another wave will move through the region Monday bringing additional chances of showers and storms. PoPs will remain relatively low in the latter half of the forecast period due to timing discrepancies amongst guidance, but certainly an active pattern ahead. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 158 PM EDT Wed Aug 9 2023 Primary aviation concern is multiple chances for showers and storms across various northern Michigan TAF sites through tonight. Scattered showers and a few storms have already formed across portions of the eastern U.P. and far northeast lower. Expansion in this coverage is expected over the next few hours, and any activity should wane rapidly heading into this evening as diurnal heating ceases. Additional rain/thunder chances return tonight into early Thursday morning. Otherwise, winds look to go calm tonight before strengthening out of the northwest on Thursday. Aside from temporary reductions in VSBY and lowered CIGs associated with precip, VFR conditions are anticipated through much of the issuance period. && .MARINE... Issued at 257 AM EDT Wed Aug 9 2023 Winds and waves over the northern Great Lakes look to remain below advisory criteria through at least Thursday morning. Scattered showers and an isolated thunderstorm may move over portions of the far northern Lake Michigan and Lake Huron nearshore waters this afternoon and early evening. Better chances for showers and storms to impact the area will come late this evening and overnight as a cold front swings from north to south across the region during that time. Some signals point toward a brief period of SCA conditions across parts of the area Thursday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...DJC NEAR TERM...MJG SHORT TERM...MJG LONG TERM...SJC AVIATION...DJC MARINE...MJG
Hazardous weather outlook, Aug 9, 11:41 AM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1141 AM EDT Wed Aug 9 2023 MIZ016>018-020>036-041-042-086>088-095>099-101545- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1141 AM EDT Wed Aug 9 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms this afternoon into tonight with the highest chances focused across eastern upper Michigan and the Tip of the Mitt. An isolated severe storm cannot be ruled out with the primary hazards being large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional chances for thunderstorms return at times late this week into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101545- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1141 AM EDT Wed Aug 9 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms this afternoon into tonight with the highest chances focused across eastern upper Michigan and the Tip of the Mitt. An isolated severe storm cannot be ruled out with the primary hazards being large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional chances for thunderstorms return at times late this week into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 9, 3:06 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Gaylord MI
306 PM EDT Wed Aug 9 2023
MIZ086-087-091945-
Western Chippewa MI-Central Chippewa MI-
306 PM EDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of central Chippewa
County through 345 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brimley State Park, or 7 miles southeast of Point Iroquois, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Dafter,
Brimley, Brimley State Park, Donaldson, Barbeau, Sugar Island and
McCarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4653 8413 4651 8411 4641 8415 4632 8411
4626 8411 4625 8421 4626 8459 4630 8476
4647 8461 4648 8457 4646 8455 4645 8447
4649 8443 4651 8436 4649 8427 4653 8421
TIME...MOT...LOC 1906Z 271DEG 36KT 4638 8450
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CornishThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:56 PM EDT | Special Marine Warning | APX | 34 min | |
| Aug 9, 3:06 PM EDT | Special Weather Statement | APX | Chippewa | 39 min |
| Aug 9, 3:29 PM EDT | Special Marine Warning | APX | 31 min | |
| Aug 9, 4:55 PM EDT | Special Marine Warning | APX | 50 min | |
| Aug 9, 6:08 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 52 min |
| Aug 9, 6:27 PM EDT | Special Marine Warning | APX | 50 min | |
| Aug 9, 7:55 PM EDT | Special Marine Warning | APX | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.